MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII OXIN P/S FEM RIGHT SZ 5; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII OXIN P/S FEM RIGHT SZ 5; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71421115
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Pain (1994); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 09/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a tkr surgery had been performed on (b)(6) 2017, the patient experienced right knee pain and effusion.This adverse event was treated by doing a biopsy and wound debridement on (b)(6) 2021, during this procedure, surgeon found signs of metallosis.Current health status of patient is unknown.
 
Event or Problem Description
It was reported that, after a tkr surgery had been performed on (b)(6) 2017, the patient experienced right knee pain and effusion.This adverse event was treated by doing a wound debridement on (b)(6) 2021.During the said procedure, the surgeon found signs of metallosis.A revision surgery was performed on (b)(6) 2021 due to metallosis and implant loosening.During this procedure, the femoral component, insert and tibial component were explanted from the patient.Currently the patient condition is stable after revision surgery and is in the process of recovery.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H11.Corrected information was added in b5 and h6 (corrected health effect - clinical code & health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.The contribution of the device to the reported event could not be corroborated.A visual inspection of the returned device did not confirm the stated failure mode.The device was severely worn likely from metal on metal contact with the tibial base.A review of the sterilization records revealed the batch was sterilized within normal parameters.The clinical/medical evaluation concluded that the diagnosis of ¿metallosis over right knee with implant loosening¿ along with the reported symptoms led to the revision; however, the root cause of the loosening and metallosis could not be definitively concluded, although a disassociated and wear of the insert could not be ruled out as a contributing factor to the reported events.The assessed patient impact included the reported symptoms, diagnoses, and packed red blood cell transfusion.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.A review of complaint history did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Factors and/or some potential probable causes that could contribute to the reported event have been identified as but not limited to abnormal motion over time, patient reaction, and fit/sizing.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A contribution of the manufacturing process to the reported event could not be corroborated.A visual inspection of the returned device did confirm the stated failure mode.The device was severely worn along the inner and outer surfaces of the device.This wear could potential contribute to the biocompatibility issue and metalosis.It is unknow what caused this failure.A review of the sterilization records revealed the batch was sterilized within normal parameters.The clinical/medical evaluation concluded that the diagnosis of ¿metallosis over right knee with implant loosening¿ along with the reported symptoms led to the revision; however, the root cause of the loosening and metallosis could not be definitively concluded, although a disassociated and wear of the insert could not be ruled out as a contributing factor to the reported events.The assessed patient impact included the reported symptoms, diagnoses, and packed red blood cell transfusion.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.A review of complaint history did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Factors and/or some potential probable causes that could contribute to the reported event have been identified as but not limited to abnormal motion over time, patient reaction, and fit/sizing.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H10: the associated device was returned and evaluated.A visual inspection of the returned device did confirm the stated failure mode.The device was severely worn along the inner and outer surfaces of the device.This wear could potential contribute to the biocompatibility issue and metallosis.It is unknow what caused this failure.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the diagnosis of ¿metallosis over right knee with implant loosening¿ along with the reported symptoms led to the revision; however, the root cause of the loosening and metallosis could not be definitively concluded, although a disassociated and wear of the insert could not be ruled out as a contributing factor to the reported events.The assessed patient impact included the reported symptoms, diagnoses, and prbc transfusion.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.The lab examination showed scratching on the anterior flange, condyles, and cement adhesion surface as well as condylar wear of the femur.The scratching on the anterior flange and cement adhesion surface of the femur is likely due to explantation.The scratching and wear on the condyles are likely due to contact with the tibial baseplate during flexion.This examination also showed deformation of the anterior side of the post, anterior lock detail, and posterior lock detail as well as wear of the posterior and superior surfaces of the tibial insert.The deformation of the anterior side of the post is likely due to contact with the femur.The deformation of the anterior lock detail indicates that the tibial insert was likely not fully seated into the tibial baseplate.Superior surface of the tibial insert baseplate both the posterior lock detail as well as the wear on the posterior an d indicate that the insert likely became disassociated from the following the disassociation of the insert, repetitive contact with the femoral component likely caused the damage observed on the tibial insert.Lastly, the examination showed scratching of the superior and anterior surfaces as well as wear on the posterior edge of the superior surface of the tibial baseplate.The scratching of the superior and anterior surfaces of the tibial baseplate were likely due to explantation.The edge of the superior surface was likely caused by contact with the femur.It was also noted that a size 5 femur was used with a size 1wear on the posterior 2 tibial insert which is not a recommended combination in the smith + ne phew compatibility chart.Were observed during the investigation of this device.No material or manufacturing deviations.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.A review of the sterilization records revealed the batch was sterilized within normal parameters.Some potential probable causes for this event could include damaged product, material in use, and patient allergy.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: case-2021-00075466-1.
 
Additional Manufacturer Narrative
H10: the associated device was returned and evaluated.A visual inspection of the returned device did confirm the stated failure mode.The device was severely worn along the inner and outer surfaces of the device.This wear could potential contribute to the biocompatibility issue and metallosis.It is unknow what caused this failure.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the diagnosis of ¿metallosis over right knee with implant loosening¿ along with the reported symptoms led to the revision; however, the root cause of the loosening and metallosis could not be definitively concluded, although a disassociated and wear of the insert could not be ruled out as a contributing factor to the reported events.The assessed patient impact included the reported symptoms, diagnoses, and prbc transfusion.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.The lab examination showed scratching on the anterior flange, condyles, and cement adhesion surface as well as condylar wear of the femur.The scratching on the anterior flange and cement adhesion surface of the femur is likely due to explantation.The scratching and wear on the condyles are likely due to contact with the tibial baseplate during flexion.This examination also showed deformation of the anterior side of the post, anterior lock detail, and posterior lock detail as well as wear of the posterior and superior surfaces of the tibial insert.The deformation of the anterior side of the post is likely due contact with the femur.The deformation of the anterior lock detail indicates that the tibial insert was likely not fully seated into the tibial baseplate.The deformation of both the posterior lock detail as well as the wear on the posterior and superior surface of the tibial insert indicate that the insert likely became disassociated from the baseplate.Following the disassociation of the insert, repetitive contact with the femoral component likely caused the damage observed on the tibial insert.Lastly, the examination showed scratching of the superior and anterior surfaces as well as wear on the posterior edge of the superior surface of the tibial baseplate.The scratching of the superior and anterior sur faces of the tibial baseplate were likely due to explantation.The wear on the posterior edge of the superior surface was likely caused by contact with the femur.I was also noted that a size 5 femur was used with a size 1-2 tibial insert which is not a recommended combination in the smith + nephew compatibility chart.No material or manufacturing deviations were observed during the investigation of this device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.A review of the sterilization records revealed the batch was sterilized within normal parameters.Some potential probable causes for this event could include tibial insert not being fully seated into the baseplate, sizes of the devices used, material in use, and patient reaction.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
GII OXIN P/S FEM RIGHT SZ 5
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12647305
Report Number1020279-2021-07606
Device Sequence Number13826644
Product Code JWH
UDI-Device Identifier03596010469298
UDI-Public03596010469298
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K962557
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71421115
Device Catalogue Number71421115
Device Lot Number17FM12624
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2021
Supplement Date Received by Manufacturer10/01/2021
01/05/2022
01/21/2022
04/05/2022
04/22/2022
Initial Report FDA Received Date10/18/2021
Supplement Report FDA Received Date12/14/2021
01/06/2022
01/21/2022
04/07/2022
04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/19/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420180-GII CM TIB SIZE 2 RIGHT; 71453202-LGN PS HIGH FLEX XLPE SZ 1-2 11MM; 71420180-GII CM TIB SIZE 2 RIGHT; 71453202-LGN PS HIGH FLEX XLPE SZ 1-2 11MM
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age50 YR
Patient SexFemale